Alert archive / Maryland / Tornado Warnings in 2002

Tornado Warning 11, NWS Baltimore/Washington

May 13, 2002Baltimore County, Harford County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this tornado warning at May 13, 2002, 3:46 PM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2002, 3:46 PM EDT (19:46 UTC)
Expired
May 13, 2002, 4:15 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD

What was reported inside it

TimeReportWhereRemark
May 13, 4:08 PM EDTThunderstorm Wind 50 EBetterton, MD
May 13, 4:20 PM EDTHail 1.75Crystal Beach, MD
May 13, 4:20 PM EDTTornado F1Earleville, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 131946
TORLWX
MDC005-025-510-132015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
344 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BALTIMORE COUNTY IN NORTHERN MARYLAND
  BALTIMORE CITY IN NORTHERN MARYLAND
  SOUTHERN HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 415 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO OVER EASTERN BALTIMORE CITY...MOVING EAST-NORTHEAST AT   
  50 MPH.

THIS IS A LIFE THREATENING SITUATION

TAKE SHELTER IF YOU LIVE IN BALTIMORE CITY...SOUTHERN BALTIMORE 
COUNTY OR SOUTHERN HARFORD COUNTY.

IN ADDITION...THIS STORM IS PRODUCING LARGE HEAVY DAMAGING HAIL
AND HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3935 7657 3918 7652 3927 7578 3949 7584

WALSTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 13, 2:50 PM EDT, 56 minutes earlier.

Area forecast discussion, May 13, 2:50 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
250 PM EDT MON MAY 13 2002

HAVE ISSUED QUICK UPDATE TO ZONES FOR NEW SVR TSTM WATCH THAT COVERS
SAME AREA AS LAST SVR TSTM BOX WITH THE EXCEPTION OF HIGHLAND CO
THROUGH 8 PM.

AFTERNOON PACKAGE IN PROGRESS...BUT RUNNING BEHIND DUE TO CURRENT
SVR WX. WILL TRY TO HAVE AFD/ZONES OUT BY 430 PM.

MMARGRAF

...PREVIOUS AFD....

TODAY AND TNT...ANOTHER ROUND OF SVR WX EXPECTED. SPC HAS PLACED THE
WEST HALF IN SLIGHT RISK AND THE EAST HALF INCLDNG DC AND BALTO IN
MODRTE RISK. THNK MCLDY WILL WORK IN THE NW AND PSUNNY ELSEWHERE.

IN ADDITION WILL ISSUE FLOOD WATCH THAT LINES UP WELL WITH CTP PBZ
AND RNK. THIS WATCH WILL BE GOOD UNTIL THE NEXT 4AM UPDATE WHICH
SHOULD BE SEVERAL HOURS PAST FROPA. THIS WILL GIVE ANY FLOOD WATERS
A CHC TO RECEDE. IN CREATING WATCH...TRIED TO MOSAIC AREAS THAT HAD
SCT ONE INCH AMOUNTS YESTERDAY BASED ON 88D DATA... COMBINED WITH
COUNTIES THAT HAVE LOW FLASH FLOOD GUIDANCE... EXCLUDING COUNTIES
SOUTHEAST OF THE GEOGRAPHIC FALL LINE. THIS MOSAIC MATCHED UP QUITE
WELL WITH THE SURROUNDING OFFICES. THE ATMOS IS VERY JUICY WITH
PRECIP H20 VALS WILL BE OVR AN INCH AND A HALF DURING THE AFTERNOON.

SO BETWEEN FLOOD THREAT AND SVR WX THREAT... IT SHOULD BE A BUSY
DAY. STRONG 1-6KM SW WINDS OF 40 TO 70KT INDICATE THE MAIN THREAT
WILL BE DMG WIND GUSTS. BUFKIT ETA HAS DCA BOTTOMING OUT WITH A LI
OF -5 CAPE OF 1600 J/KG AND HELCTY OF 240.

FRONT WILL BE AT BLUE RIDGE AROUND 00Z... THEN EAST OF THE FA AFTER
03Z. WILL HAVE CATEGORICAL POPS TODAY... THEN CHC W OF BLUE RIDGE
TNT AND LIKELY E OF BLUE RIDGE TNT. SKIES WILL CLR OVRNIGHT WITH
GOOD NW FLOW. WILL KEEP WINDY ON THE RIDGES WITH GOOD CAA.

STRONG

LONG TERM (TUE THRU SUN)...
CUTOFF UPR LOW WL BE N OF AREA ON TUE. MID ATLC RGN WL BE UNDER STG
CAA DUE TO CYC FLOW ALOFT AND TIGHT PRES GRADIENT BETW DEEP SFC LOW
ALG NEW ENGL CST AND HIGH PRES BLDG E FM MIDWEST. MDLS CONT TO KEEP
H85 0 DEG C LN IN THE AREA THRUT THE DAY. S/W FCST TO ROTATE ARND
UPR LOW AND CROSS FA DUR THE AM. MDL X-SECTS SHOWED LOW/MID LVL RH
DURING THE AFTN AND SDNGS INDICATED SOME INSTABILITY. BOTH FWC AND
MAV SHOWED SKY CVR BCMG BKN DUR AFTN WHICH SEEMED RSNBL GIVEN ABV
FACTORS. THEREFORE...TUE SHUD START OUT PC AND BCM MC DUR THE PM.

WL LEAN TWD FWC TEMPS WHICH WERE LOWER THAN MAV TEMPS FOR TUE MAXES.

H85 WNDS PROGGED TO BE 40 TO 45 KT ON TUE AND SDNGS SHOWED GUD MIXG
POTENTIAL. WL FCST WNDY CONDS W/SPEEDS 25 TO 35 MPH.

EXPECT SKIES TO CLR OUT AFT SUNSET TUE NGT. WNDS WL DIMINISH
SOMEWHAT AS DAYTIME HTG ENDS AND TEMP ADVECTION BCMS NEUTRAL. WNDS
WL KEEP TEMPS FM FALLING MORE THAN 20 DEGS OVERNIGHT. MAV AND FWC
MINS WERE SIMILAR AND SEEMED FINE.

AMS WL MODERATE ON WED AS UPR RDGG BLDS OVR FA. AVN PROGGED H85
TEMPS ARND +6 DEG C BY DAY/S END. UNDER M/S SKIES...DOWNSLOPING SHUD
PUSH TEMPS TO MAV VALUES OF M70S.

ZONAL FLOW OVERTAKES RGN THU AND FRI. HIGH PRES CENTERED OFF ATLC
CST WL PUMP WARM MOIST AIR INTO RGN. AFT A MCLR WED NGT...SKIES WL
BCM PC ON THU DUE TO WAA AND S/W CROSSING THE AREA. TEMPS ON THU WL
BE IN U70S/ARND 80 DEG. WK SHRTWVS WL CONT MOVG E ACRS THE FA IN
ZONAL FLOW ALFT ON FRI. AVN BRINGS A CDFNT SE TWD FA THU NGT AND
MOVES LOW PRES NE ALG FRONT THRU TN VLLY ON FRI. BDRY MAY BE TOO FAR
W TO PRODUCE PCPN OVR FA ON FRI. WL CONT PC FCST FOR NOW.

BDRY AND SFC LOW PROGGED TO BE OVR THE AREA SAT AND SUN. WL NOT MAKE
CHGS TO WEEKEND FCST.

ARTHUR

.LWX...
DC...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES MDZ002>007...
MDZ009>011.

VA...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES VAZ021...
VAZ042...VAZ053>054.

WV...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 13, 11:05 AM EDT, 4 hours 41 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1105 AM EDT MON MAY 13 2002

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM
BALTIMORE TO WASHINGTON TO FREDERICKSBURG AND POINTS EASTWARD
INCLUDING THE CHESAPEAKE BAY AND TIDAL POTOMAC.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS WEST OF THE MODERATE
RISK AREA OVER THE REMAINDER OF NORTHERN AND WESTERN
VIRGINIA...EASTERN WEST VIRGINIA... AND WESTERN AND CENTRAL MARYLAND.

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST INTO
WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE THIS
AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE REGION THROUGH
THIS EVENING.

THE AIRMASS AHEAD OF THE SYSTEM WILL BE MOIST AND VERY UNSTABLE. AS
THE FRONT APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
OVER WESTERN AREAS AND INTENSIFY EVEN FURTHER AS THEY MOVE INTO
EASTERN AREAS.

THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO
75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST
THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND
LIGHTNING ARE LIKELY TO ACCOMPANY STORMS.

THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY
AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF
MARYLAND...AND THE DISTRICT OF COLUMBIA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST
CENTRAL VIRGINIA AND THE CENTRAL SHENANDOAH VALLEY INCLUDING THE
CHARLOTTESVILLE AREA. ADDITIONAL WATCHES MAY BE NEEDED LATER TODAY
ACROSS MUCH OF THE REGION.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS

WALSTON
Special weather statement, May 13, 12:25 PM EDT, 3 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1225 PM EDT MON MAY 13 2002

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...UPDATED

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL OF
NORTHERN VIRGINIA...WASHINGTON DC...AND CENTRAL MARYLAND FROM
FREDERICK COUNTY TO HARFORD COUNTY. THIS INCLUDES THE CHESAPEAKE BAY
AND TIDAL POTOMAC.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE REMAINDER OF
WESTERN AND CENTRAL MARYLAND...AND THE EASTERN PANHANDLE OF WEST
VIRGINIA.

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN
MARYLAND THIS AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE
REGION THIS EVENING.

THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE. AS THE FRONT
APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER
WESTERN AREAS AND INTENSIFY FURTHER AS THESE MOVE EAST.

THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO
75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST
THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND
LIGHTNING ARE LIKELY TO ACCOMPANY STORMS.

THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY
AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR
EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF
MARYLAND...AND THE DISTRICT OF COLUMBIA.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS

DMW/ABW
Special weather statement, May 13, 12:31 PM EDT, 3 hours 15 minutes before
VAZ025>031-039>041-WVZ050>053-055-131700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1231 PM EDT MON MAY 13 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY
AFTERNOON FOR PORTIONS OF WEST CENTRAL VIRGINIA AND THE CENTRAL
SHENANDOAH VALLEY.

AT 12:30 PM DOPPLER WEATHER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM WEST OF WINCHESTER VIRGINIA SOUTHWARD TO JUST WEST OF
HARRISONBURG VIRGINIA THEN TO JUST WEST OF STAUNTON.

THESE THUNDERSTORMS ARE MOVING EAST AT 40 MPH AND WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON
Local storm report, May 13, 1:57 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
157 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 PM    CITY OF HARRISONBURG      VA   WIND DAMAGE
05/13/02   ROCKINGHAM                     TREES DOWN

0115 PM    COUNTYWIDE                VA   WIND DAMAGE
05/13/02   PAGE                           NUMEROUS TREES DOWN

0130 PM    2 E WINCHESTER            VA   WIND DAMAGE
05/13/02   FREDERICK                      TREES DOWN

SMZ
Special weather statement, May 13, 2:00 PM EDT, 1 hour 46 minutes before
VAZ026-029-042-052-131830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
200 PM EDT MON MAY 13 2002

...THUNDERSTORMS MOVING THROUGH FREDERICK COUNTY MARYLAND...

AT 200 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM THURMONT
TO WEST OF FREDERICK. THESE STORMS ARE MOVING EAST AT 40 TOP 50 MPH
AND WILL MOVE THROUGH EASTERN FREDERICK INTO CARROLL COUNTY DURING
THE NEXT HOUR.

THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS...HEAVY RAIN...SMALL
HAIL AND LIGHTNING.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:58 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's47 min
May 13, 3:11 PM EDTTornado WarningLWXMontgomery34 min
May 13, 3:14 PM EDTTornado WarningLWXHoward31 min
May 13, 3:21 PM EDTTornado WarningLWXBaltimore, City of Baltimore24 min
May 13, 4:36 PM EDTSevere Thunderstorm WarningLWXHarford24 min
May 13, 7:02 PM EDTSevere Thunderstorm WarningLWXWashington43 min
May 13, 7:20 PM EDTSevere Thunderstorm WarningLWXFrederick40 min
May 13, 7:57 PM EDTSevere Thunderstorm WarningLWXSaint Mary's33 min

Nearby

Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.